Missouri, 2024

Wildfire in Missouri, February 8, 2024

February 8, 2024 · NWS EAX · 1 event in 1 county or zone

Around 1 pm on February 8th, a power line was downed along County Road 434 near the intersection of County Road 427 in southeast Howard County due to 45 to 50 mph WSW wind gusts. With 45-50 WSW wind gusts, RH around 30 percent, and near record warm temperatures, the fire spread rapidly, and ultimately ended up burning around 80 acres of grass, brush, and trees.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

Around 1 pm on February 8th, a power line was downed along County Road 434 near the intersection of County Road 427 in southeast Howard County due to 45 to 50 mph WSW wind gusts. With 45-50 WSW wind gusts, RH around 30 percent, and near record warm temperatures, the fire spread rapidly, and ultimately ended up burning around 80 acres of grass, brush, and trees. The fire was contained and finally completely extinguished by around 445 pm.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Feb 8, 11:24 AM CST, 1 hour 36 minutes earlier. Its key messages:

  • Gusty southwest winds through the day. Sustained 20 to 30 MPH, gusting 35 to 45 mph. Wind Advisory in effect for central and northeastern Missouri.
  • Near record high temperatures this afternoon. Highs in the mid to upper 60s, nearing 70 south of the Missouri River.
Area forecast discussion, Feb 8, 11:24 AM CST, 1 hour 36 minutes before
Area Forecast Discussion
National Weather Service Kansas City/Pleasant Hill MO
1124 AM CST Thu Feb 8 2024

.KEY MESSAGES...

- Gusty southwest winds through the day. Sustained 20 to 30 MPH,
  gusting 35 to 45 mph. Wind Advisory in effect for central and
  northeastern Missouri.

- Near record high temperatures this afternoon. Highs in the mid
  to upper 60s, nearing 70 south of the Missouri River.

&&

.DISCUSSION...
Issued at 252 AM CST Thu Feb 8 2024

Water vapor imagery this morning reveals the strong mid-level jet
off the Southern Plains, ushering in dryer air and continuing to
shunt the ridge axis to the east across the Ohio Valley. Out west,
it's a bit messy, there is no missing the large trough, but several
short waves continue to occupy the periphery, with the one ejecting
east-northeast across NE/SD the one to watch. An open short wave, it
will continue to lift northeast this morning. With good continuity
through the column, stacked up from the surface to H500, the H850
southwest jet is humming, 50 to 55kts off the Southern Plains and
across the region. At the surface, winds have picked up considerably
over the past two hours. Sustained winds of 20 to 25 mph with gusts
to 35 mph are being reported along the MO/KS border region. Winds
will only increase through the morning and peak through midday and
through the early afternoon. Expanded the current wind advisory west
a row of counties, with the strongest winds, gusting 45 mph, maybe a
bit more, across central into northern Missouri through this
afternoon. NBM dew points continue to be overdone, so pulled them
back a touch with some NBM the percentile mixed in. There is a low
concern for fire weather conditions toward the Ozark Plateau this
afternoon. Minimum RH values will be in the upper 20 percent range
combined with the gusty winds. However, we're no longer in moderate
or severe drought conditions and most fuels have not dried out
considerably. Winds will drop off after sunset, continuing to weaken
through early Friday morning.

Friday will be a transition day. After a brief weak period of
ridging through the morning, a weak short wave and associated
surface trough will slide through the region. Temperatures will warm
nicely ahead of the boundary, with highs in the 60s generally south
of the US HWY 36 corridor and mid to upper 50s to the north. Through
the evening and overnight, as the weak short wave clips the Platte
Purchase and MO/IA border, some light rain and sprinkles may develop.

Over the weekend, temperatures will cool off as an expansive surface
ridge slides east off the Plains and into the region on Saturday.
More seasonable, highs on Saturday will push the upper 40s. Saturday
night into Sunday, not much has changed with the mid-range
deterministic guidance. A stout H500 trough will wrap up and churn
across the southern Plains through Sunday morning, maintaining a
southerly track through the day across Arkansas and sliding along
the southern extent of the Ozarks. The NBM continues to over do the
northerly extent of precipitation chances Sunday into Monday, so
clipped precip to a row or two of counties south of the border.
Similar to yesterday I have concerns about the NBM's cold bias and
overproduction of snow with such low PoPs and QPF. Even with some
snow in the forecast, there is little concern for any impacts given
the lack of overall moisture available. Think light rain and some
very light snow possible Sunday into Monday. No accumulation is
expected.

Temperatures will steadily warm up Monday through Wednesday as
shallow upper ridging gradually sets in.

&&

.AVIATION /18Z TAFS THROUGH 18Z FRIDAY/...
Issued at 1119 AM CST Thu Feb 8 2024

VFR conditions through the period. A few afternoon cumulus are
possible around 3k feet agl. Gusty southwest winds should
rapidly subside this evening. Light southwest winds are expected
through the overnight, with winds turning southeast Friday
morning as area of low pressure approaches from the west.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
MO...Wind Advisory until 6 PM CST this evening for MOZ005>008-
     013>017-020>025-028>033-037>040-043>046-053-054.
KS...Wind Advisory until 6 PM CST this evening for KSZ025-057-060-
     103>105.

&&

DISCUSSION...Kurtz
AVIATION...CDB/BT
Hazardous weather outlook, Feb 8, 4:24 AM CST, 8 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
424 AM CST Thu Feb 8 2024

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-091030-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
424 AM CST Thu Feb 8 2024

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and Tonight

 Winds will gusts to near 45 mph today from the southwest.

More detailed information can be accessed at...
https://www.weather.gov/eax/hwo

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

 No hazardous weather is expected at this time.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Howard

When
February 8, 1:00 PM CST to 4:45 PM CST
Where
Howard forecast zone
Reported by
Emergency Manager
Coordinates
39.143, -92.696 (the zone’s center; the record gives no point)

Around 1 pm on February 8th, a power line was downed along County Road 434 near the intersection of County Road 427 in southeast Howard County due to 40 to 45 mph SW wind gusts. With 40-45 WSW wind gusts, RH around 30 percent, and near record warm temperatures, the fire spread rapidly, and ultimately ended up burning around 80 acres of grass, brush, and trees. The fire was contained and finally completely extinguished by around 445 pm. No structures were damaged or destroyed and there were no injuries.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2024Every state in 2024This day in weather historyWarnings in Missouri, February 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1151544.